Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
10 Months after tubal and NovaSure??
avatar
anavette posted:
I just had a couple questions. In November of 2011 I had a D & C, NovaSure and a tubal. Since then I have a constant problem with urine leakage. I feel that maybe the Dr may have snipped something? I can't imagine this being normal after those procedures. Because of this I am refusing to go back to the Dr. I was supposed to fillow up after 6 months for another biopsy. Has anyone else experienced the urine leakage and/or does this sound normal.
Secondly, it appears since a couple days ago I have started a period. No heavy bleeding but it started out with a pink tinge of sorts then a little more noticeable tinge and now a small period almost like the end of a period pre procedure. I am also having some menstrual cramping as well. I was wondering if this is normal or was I supposed to never bleed again after the procedure?
Any responses would be greatly appreciated!!!

Thanks
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear anavette (love your screen photo!): The period question is the easiest place to start. As you likely know, any of the endometrial ablation (EA) techniques try to destroy all of the uterine lining tissue. Yet it can be difficult to reach up into the high corners of the uterus (around where the Fallopian tubes enter into the uterine cavity. Over time any minute amounts of lining tissue, stimulated by your natural estrogen levels, will attempt to regrow and repopulate the inside of the uterus. This can manifest as very scant spotting.

There are MANY studies which have compared at least two of these methods to see if one method is superior, or works better with a certain type of patient. For example 126 women were randomly assigned to NovaSure or ThermaChoice procedures. Five years after procedure, no further menstruation ("amenorrhea") was reported by 48% in the Nova Suret group and 32% in the balloon group. Unfortunately, most of the comparison studies have had small numbers of women.

So if type of EA procedure seems to be generally equal, can we identify specific women who might not have as good an outcome based upon her medical history or personal anatomy? You may have read that large fibroids sticking out into the uterine cavity can impede the correct placement of NovaSure, or that a very large uterine cavity (e.g., greater than 5 inches) can be harder to treat.

Physicians from the Mayo Clinic reviewed the outcomes of 816 women who had an EA. Factors which seemed to predict successful stopping of all bleeding ("amenorrhea") included: age 45 or older (menopause would be kicking in within 5 years or so), a thin uterine lining of less than 4 mm, normal size of uterine cavity (less than 9 cm), and use of NovaSure type rather than heated balloon. Patient characteristics linked to treatment failure were: age younger than 45 years, five or more pregnancies (leads to larger uterine size), prior tubal ligation, and history of bad menstrual cramps.

So what about the sudden urine incontinence? A lit search at the National Library of Medicine site found only one citation linking increased urine leaking with a tubal ligation---but it was a 1983 study using outdated surgical methods to do the tubal. Thus it seems less likely that this was caused by something your GYN did.

I would urge you to either return to the original GYN, or get a second opinion, about the type and possible causes of the current urinary incontinence. While the spotting is probably within the range of normal after an EA, urinary issues are not and need to be evaluated. Here is a link to more information about the types and causes of incontinence:

http://www.webmd.com/urinary-incontinence-oab/types-of-urinary-incontinence.

Hope you can get the urine problem resolved promptly.

Yours,
Jane
 
avatar
justbe78 responded:
I had the Novasure procedure done in 2011, its Feb 2013 now.
I am 34 years old now. After the surgery I was surprised that I had no pain at all. But I did have drainage for week's! It drove me crazy, but it finally went away.
I luckily dont have a period anymore, I do once a blue moon but it only last for a day!
But since the surgery, Ive started gaining weight which I thought was from a medicine I am prescribed to by my regular doctor.
I had to have my Appendix removed in Sept of 2012, which may be due to something else?
**But last night I dreamed that I was peeing and I leaked in my bed and ran to the bathroom!!
It scared me because this has happened once before a few months ago. Im hoping this is normal or maybe just something I can fix on my own? Hopefully my bladder is not effected now by this Novasure? But over all I am really healthy, no big health concerns! I sure dont want bladder issues!!
Hope this helps!! But you are suppose to have drainage for a while after the procedure. Although I had no pain at all, I still had something for pain just in case after the surgery. (The doctor would not give me anything for pain because he said I wouldnt need it).
 
avatar
Jane Harrison Hohner, RN, RNP replied to justbe78's response:
Dear justbe: Thanks for taking the time to write about your experience with the Novasure type of endometrial ablation (EA). I would concur with you. It's very unlikely that an EA would prompt weight gain. It's also unlikely that an EA device would create a problem with the appendix since the EA instruments stay contained within the uterine cavity, unless there is a rare perforation during the procedure. Perforations are usually detected right away and the procedure is stopped.

In terms of the sudden onset of urge-type incontinence one would hope that was an isolated incident. It's not uncommon to occasionally dream about voiding then to wake up having to really go to the bathroom. As you have read above, I was unable to find evidence that linked EA to incontinence issues.

Yours,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
50 of 100 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.